Illinois, 2017Hail and Damaging Winds in Illinois, November 5, 2017
November 5, 2017 · NWS LSX · 8 events in 5 counties and zones
A line of strong to severe storms developed ahead of a cold front. There were numerous reports of large hail and some damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to severe storms developed ahead of a cold front. There were numerous reports of large hail and some damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 5, 11:37 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Nov 5, 11:37 AM CST, 2 hours 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1137 AM CST Sun Nov 5 2017
.SHORT TERM... (Through Late Tonight)
Issued at 347 AM CST Sun Nov 5 2017
A weak warm front extended across central MO early this morning,
just south of COU and STL with plenty of low level moisture along
and south of this front as reflected by the high surface dew points.
There was considerable low level cloudiness across our forecast area
with areas of fog. May see isolated showers and thunderstorms
develop early this morning along this front and mainly east of the
St Louis metro area as depicted by the latest HRRR model runs. A
cold front extending from WI southwest into central KS will move
southeastward through our forecast area today and this evening. The
models, particularly the RAP and GFS were quicker with the passage
of this front than past model runs. Unseasonably warm and humid
conditions can be expected today across east central and southeast MO
and southwest IL ahead of the front with highs in STL 15 to 20
degrees above normal for early November. Scattered showers and
thunderstorms will develop along and just ahead of the cold front
late this morning and early this afternoon across northeast MO and
west central IL then shift southward into central and southeast MO
and southwest IL later this afternoon as the storms congeal into a
line. This line of storms should shift southeast of our forecast
area by late evening. The latest SPC severe weather outlook has
the greatest threat across southwest IL, east of STL for this
afternoon and early this evening with very large hail, damaging
winds and isolated tornadoes possible. Low to mid level wind shear
will be favorable for severe thunderstorms due to a strong mid level
wind max moving through our area south of an upper trough moving
eastward through the northern Plains and Great Lakes region.
Instability will be impressive for November with surface based CAPE
values topping out around 2000 J/kg just south of the front this
afternoon with steep lapse rates as well. Cooler and drier air will
filter southeastward into our area tonight as a strong surface ridge
centered over the northern Plains builds southward into our area
behind the cold front.
GKS
.LONG TERM... (Monday through Saturday)
Issued at 347 AM CST Sun Nov 5 2017
Forecast period begins with the cdfnt well south and east of the
CWA, in AR northeast into PA. Aloft, zonal flow with a trof dropping
into the Northern Plains that will push a secondary cdfnt thru the
area Tues night into Wed. Mdls are in good agreement thru Tues,
however, the NAM/GEM become fast outliers with the second trof that
drops into the region. However, this shud have minimal impact on the
region.
Mdls continue to develop a sfc wave along the fnt Mon afternoon and
night with WAA spreading precip north of the fnt into srn third to
perhaps half of the CWA. The upper trof and weak secondary front
mentioned above will drop into the area on Tues. Have added some low
PoPs further north to account for potential of light rain with this
front. While colder air will be advecting into the region, temps in
the low levels shud remain warm enuf to keep all precip as rain.
Differences among mdls increases thru the remainder of the forecast
period leading to increased uncertainty. Upper level patterns are
different for each mdl while the ECMWF/GEM are in better agreement
with sfc pattern on Thurs/Fri compared to the GFS. The GFS has sly
flow return to the area by Fri while the ECMWF/GEM have a cold and
strong sfc ridge across the region. Have trended twd a compromise
for now and wait for better agreement to trend one way or another.
Tilly
&&
.AVIATION... (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1133 AM CST Sun Nov 5 2017
Cold front just N and W of STL Metro will move thru during the
next few hours, shifting winds from the NW. This front will also
develop along it a broken line of TSRA. The front should get thru
the STL metro TAFs around 20z with pcpn chances diminishing or
ending by 21-22z. Otherwise, look for areas of low MVFR CIGs to
slowly make their way thru post-frontally thru the TAF sites and
not clear out to the south until sometime this evening for UIN and
overnight for the other sites. Enough wind and clouds remaining
should prevent fog issues. Another round of cloudiness on Monday,
this time VFR category, but may also bring sprinkles into COU and
STL metro sites heading into Monday afternoon.
TES
&&
.CLIMATE...
Record max temps for Sunday, the 5th of November:
STL...82/1978
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&
WFO LSX
Hazardous weather outlook, Nov 5, 4:20 AM CST, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
420 AM CST Sun Nov 5 2017
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
420 AM CST Sun Nov 5 2017
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
Severe thunderstorms are expected across eastern Missouri and
Illinois, mainly late this afternoon and evening. Very large
hail, damaging winds and isolated tornadoes are possible with
these storms.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any severe weather to the
National Weather Service.
Tilly
In the hours before
Local storm report, Nov 5, 2:25 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
225 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 ENE MARYLAND HEIGHTS 38.73N 90.44W
11/05/2017 E1.00 INCH ST. LOUIS MO AMATEUR RADIO
JUST SOUTH OF I270 AND I70 INTERCHANGE.
&&
EVENT NUMBER LSX1700637
BYRDLocal storm report, Nov 5, 2:27 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL CLAYTON 38.64N 90.33W
11/05/2017 E1.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700638
GOSSELINLocal storm report, Nov 5, 2:28 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
228 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL ST. JOHN 38.71N 90.35W
11/05/2017 E1.00 INCH ST. LOUIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700640
BYRDLocal storm report, Nov 5, 2:31 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
231 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL ST. LOUIS 38.64N 90.24W
11/05/2017 E1.00 INCH ST. LOUIS CITY MO TRAINED SPOTTER
PERSHING AVENUE AREA.
&&
EVENT NUMBER LSX1700641
BYRDLocal storm report, Nov 5, 2:33 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
233 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL FERGUSON 38.75N 90.30W
11/05/2017 E1.00 INCH ST. LOUIS MO SOCIAL MEDIA
VIA BROADCAST MEDIA/SOCIAL MEDIA POST
&&
EVENT NUMBER LSX1700642
BYRDLocal storm report, Nov 5, 2:36 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 PM CST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL UNIVERSITY CITY 38.67N 90.33W
11/05/2017 E1.25 INCH ST. LOUIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX1700643
BYRDHail, Madison
- When
- November 5, 2:36 PM CST to 2:55 PM CST
- Where
- Madison County, 1.14 mi W of Eagle Park to 1.8 mi S of St Jacob
- Measured
- 3 in hail
- Reported by
- Social Media
- Coordinates
- 38.671, -90.171
A wide swath of large hail fell across Madison County from Venice to St. Jacob. The largest hailstones were reported in the Collinsville area, three inches in diameter. Two and a half inch diameter hail was reported one mile south of Troy. Hail one inch or larger was reported in Venice, Collinsville, Troy and St. Jacob areas.
Hail, St. Clair
- When
- November 5, 2:49 PM CST
- Where
- St. Clair County, 0.48 mi N of Caseyville
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.637, -90.028
Hail, Clinton
- When
- November 5, 3:12 PM CST
- Where
- Clinton County, 2.02 mi NNW of Trenton
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 38.629, -89.688
Thunderstorm Wind, Clinton
- When
- November 5, 3:15 PM CST to 3:36 PM CST
- Where
- Clinton County, 1.26 mi SSW of Trenton to 0.86 mi WSW of Carlyle
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.582, -89.685
Thunderstorm winds damaged a metal storage building about a mile south of Trenton. Also, about a mile west of Carlyle, there was some sheet metal scattered in a field. Origin of the metal is unknown.
Hail, Monroe
- When
- November 5, 3:15 PM CST
- Where
- Monroe County, 0.81 mi SE of Columbia Gebhardt Ar to Columbia
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.443, -90.218
Hail, Monroe
- When
- November 5, 3:50 PM CST
- Where
- Monroe County, 1.35 mi SSW of Chalfin Bridge
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 38.202, -90.280
Thunderstorm Wind, Monroe
- When
- November 5, 3:56 PM CST
- Where
- Monroe County, 0.68 mi W of Waterloo to 0.51 mi ENE of Waterloo
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.330, -90.163
Thunderstorm winds blew down numerous tree limbs around town.
Hail, Randolph
- When
- November 5, 4:12 PM CST to 4:47 PM CST
- Where
- Randolph County, 1.06 mi WSW of Red Bud to 0.21 mi NNW of Sparta
- Measured
- 1.5 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 38.212, -89.997
Large hail was reported in a swath from Red Bud, through Baldwin, Houston and into Sparta.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Pennsylvania, November 5, 20172 deaths · $950,000 · EF0 · 5 events
- Tornadoes and Flash Flooding in Ohio, November 5 to 6, 20178 injured · $16 million · EF2 · 29 events
- Tornadoes and Damaging Winds in Ohio, November 5, 2017$22 million · EF2 · 50 events
- Tornadoes and Flash Flooding in Indiana, November 5, 2017$430,000 · EF2 · 35 events
- Tornadoes and Damaging Winds in Indiana, November 5, 2017$551,000 · EF1 · 7 events
- Tornadoes and Flash Flooding in Indiana, November 5, 20171 injured · EF2 · 9 events
- Tornado and Hail in Illinois, November 5, 2017$130,000 · EF1 · 8 events
- Flooding in New York, November 5 to 9, 2017$100,000 · 10 events
- Tornado and Flood in Ohio, November 5 to 6, 2017$27,000 · EF1 · 10 events
- Flood and Damaging Winds in Pennsylvania, November 5 to 6, 2017$41,000 · 50 kt wind · 23 events
- Flash Flooding in Indiana, November 5 to 6, 2017$40,000 · 7 events
- Flash Flooding and Flooding in Ohio, November 5 to 9, 2017$29,000 · 50 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726037, 726035, 726038, 726039, 726040, 728648, 728649, 728650.